Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 80, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 17, 2005, 2:12 PM EST for Elkhart County, Saint Joseph County, Indiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 2:12 PM EST (19:12 UTC)
- Expired
- Jul 17, 2005, 3:15 PM EST
- In force
- 63 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Elkhart County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 46 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 171912 SVRIWX INC039-141-172015- /O.NEW.KIWX.SV.W.0080.050717T1912Z-050717T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 212 PM EST SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELKHART COUNTY IN INDIANA ST. JOSEPH COUNTY IN INDIANA * UNTIL 315 PM EST * AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTHEAST OF MISHAWAKA...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... WAKARUSA... OSCEOLA... ELKHART... DUNLAP AND SIMONTON LAKE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4176 8621 4150 8623 4150 8588 4176 8588 $$
1 follow-up statement
000 WWUS53 KIWX 171943 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 241 PM EST SUN JUL 17 2005 INC141-171951- /O.CAN.KIWX.SV.W.0080.000000T0000Z-050717T2015Z/ ST. JOSEPH IN- 241 PM EST SUN JUL 17 2005 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR... ST. JOSEPH COUNTY IN INDIANA AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4165 8611 4149 8611 4150 8588 4166 8588 $$ INC039-172015- /O.CON.KIWX.SV.W.0080.000000T0000Z-050717T2015Z/ ELKHART IN- 241 PM EST SUN JUL 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR... ELKHART COUNTY IN INDIANA AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS SEVERE STORM WAS LOCATED NEAR WAKARUSA...OR ABOUT 7 MILES NORTHWEST OF NAPPANEE...AND MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... SOUTHWEST... FORAKER... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4165 8611 4149 8611 4150 8588 4166 8588 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM EST, 42 minutes earlier.
Area forecast discussion, Jul 17, 1:30 PM EST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 130 PM EST SUN JUL 17 2005 .AVIATION/UPDATE... SCATTERED TSTMS HAVE DVLPD ALONG LAKE BREEZE BOUNDARY AND ALSO IN AREA OF DIFFERENTIAL HEATING WHERE SLIGHTLY DRIER AIR ADVECTING INTO CWA IN WAKE OF DEPARTING LOW AND HAVE UPDATED ZONE/GRIDS FOR SCT VS CHC POPS. FCST TEMPO TSRA AT SBN AND FWA TAFS THIS AFTN...A LITTLE LATER AT FWA. SOME ACTIVITY MAY LINGER INTO THE EVE, AND POTENTIAL FOR SOME DVLPMNT LATER TONIGHT AS LLJ DVLPS OVER NRN IL IN ADVANCE OF APCHG CDFNT, BUT, ATTM FEEL THREAT TOO LOW TO MENTION IN TAFS. WINDS WILL BE LIGHTER AT FWA OVERNIGHT SO ADDED MVFR VSBYS WITH FOG DVLPG IN MOST AIRMASS. TSTMS AT FWA NR CDFNT SHOULD HOLD OFF TIL AFTN. AT SBN COULD BE LATE IN THE TAF PD BUT TOO EARLY TO BE PRECISE ATTM. && .PREV DISCUSSION... UPDATE... ONLY MINOR CHANGES MADE TO ZONES ON UPDATE. REMOVED MORNING WORDING AND INCREASED TEMPS A BIT AT SBN. ALREADY HAD L90S FOR HIGHS GOING IN REST OF WEST EXCEPT NEAR THE LAKE AND THAT LOOKS REASONABLE. DENNIS REMNANT LOW OVER LH THIS MORNING. SLIGHTLY DRIER AIR ADVECTING INTO AREA BEHIND THIS LOW THIS MORNING RESULTING IN CLRG ACROSS NW INDIANA AND NRN IL. STILL AMS UPSTREAM IS QUITE MOIST AND WITH DAYTIME HEATING SOME CONVECTION IS EXPECTED THIS AFTN. FORCING MECHANISMS SUBTLE BUT EXPECT TO SEE DVLPMNT IN AREA OF DIFFERENTIAL HEATING NEAR EDGE OF LOW CLOUD SHEILD AND PSBLY ALONG LAKE BREEZE. && SHORT TERM... TODAY AND TONIGHT... THE WESTERN LOWER GREAT LAKES REGION CONTINUES TO BE UNDER THE GRIP OF A TROPICAL AIRMASS ASSOCIATED WITH THE REMNANTS OF WHAT WAS ONCE HURRICANE DENNIS. THE FORECAST CHALLENGE FOR THE SHORT TERM WILL BE THE MOVEMENT OF THE REMNANTS OF DENNIS AND ITS EFFECT ON TEMPERATURES AND CHANCES OF PRECIPITATION. NAM/GFS MODEL GUIDANCE IS SIMILAR IN MERGING THE CENTER OF DENNIS INTO AN OPEN WAVE AND MOVING IT NORTH TO SOUTHERN ONTARIO BY THIS EVENING. A STRONG SHORT WAVE FROM THE PACIFIC NORTHWEST WILL RACE ACROSS THE NORTHERN PLAINS OVER THE NEXT 24 HOURS. THIS SYSTEM WILL BUILD A SHORT WAVE RIDGE AHEAD OF IT AND TRY TO MOVE IT ACROSS THE WESTERN LOWER GREAT LAKES TODAY. THIS WILL DECREASE THE CHANCES OF PRECIPITATION SOMEWHAT IN THE MORNING AND INCREASE HIGH TEMPERATURES A FEW DEGREES FROM READINGS OF THE PAST FEW DAYS. MODEL GUIDANCE BEGINS TO DIVERGE TONIGHT IN TIMING OF THE COLD FRONT ASSOCIATED WITH THE SHORT WAVE...WITH THE NAM BEING THE FASTER SOLUTION. LOOKING AT THE WATER VAPOR IMAGERY AND OVERLAYING THE NAM AND GFS 500MB FIELDS...IT SEEMS THAT BOTH MODELS ARE MOVING THE SYSTEM A LITTLE TOO FAST...HOWEVER I LIKE THE NAM TEMPERATURE AND PRECIPITATION FORECAST...AND WILL LEAN FORECAST TOWARD THAT SOLUTION. SO INCREASED HIGH TEMPERATURES A COUPLE DEGREES WITH MORE SUN EXPECTED AND WITH SUBSIDENCE EXPECTED TO TRY TO FILTER ITS WAY INTO THE WESTERN LOWER GREAT LAKES. REMOVED POPS THIS MORNING AFTER THE FOG BURNS OFF WITH SUBSIDENCE LIMITING ANY PRECIP THAT MAY OCCUR UNTIL THIS AFTERNOON. PRECIPITABLE WATER STILL QUITE HIGH WITH THE LINCOLN ILLINOIS SOUNDING SHOWING OVER 1.5 INCHES ON THE 00Z SOUNDING. THAT IS TRENDING DOWN AS THE DAVENPORT IOWA SOUNDING SHOWING AMOUNTS AROUND ONE INCH. WILL DECREASE POPS TO LOW CHANCE THIS AFTERNOON FOR THE NORTHWEST CORNER. STILL A LOT OF MOISTURE IN THE ATMOSPHERE AT THIS TIME SO WILL KEEP CURRENT FORECAST THIS AFTERNOON AND TONIGHT ACROSS THE REST OF THE AREA. LONG TERM... STILL A DIFFICULT AND UNCERTAIN WX SCENARIO TAKING SHAPE MON AS INTENSE NRN STREAM UPR TROF SHIFTS EWD INTO NRN LKS. 00Z GUIDANCE AGAIN IN EXCELLENT AGREEMENT ON PLACEMENT OF SFC/UPR FTRS BUT DIFFERENCES REMAIN WRT POTENTIAL DVLPG PREFNTL TROF/OR OUTFLW BNDRY SPOILER. HATE TO SAY IT...BUT THIS HAS HAPPENED WAY TOO MANY TIMES HERE THIS SPRING AND SUMMER AND RESULTED IN CONV FAILURE HERE AS UPR SPRT LEAVES WKNG SFC BNDRY BEHIND AND LL FLW BECOMES LARGELY DIVERGENT W/BNDRY LYR MASS FLUX NEVER MATERIALIZING . HWVR SOME HOPE YET THAT THINGS WILL DEVELOP AS PROGGED/FCST GIVEN RECENT RAINFALL ACRS THE CWA AND DEGREE OF DESTABILIZATION ANTICIPATED MON AM. WILL AGAIN KEEP HIGHER END OF POPS RELEGATED ACRS ERN HALF BUT AGAIN SHY AWAY FM LIKELY GUIDANCE NUMBERS. OTHERWISE PRESENCE OF THERMAL RIDGE OVRTOP WILL EQUATE TO ANOTHER HOT DAY W/LOTS OF HUMIDITY GIVEN TDS WELL ABV 70. SOME POTENTIAL TO HIT HEAT ADVISORY CRITERIA FOR A TIME BUT DURATION IN QN AND WILL DEFER TIL TOMORROW. BEYOND THAT...SFC BNDRY LARGELY WASHES OUT W/FLAT UPR FLW REMAINDER OF THE WEEK. INITIAL WK POST FNTL CAA TUE THEN GIVES WAY BLDG THERMAL RIDGING FM THE PLAINS W/RTN TO HOT WX WED ON. SOME POTENTIAL AFT MID WEEK FOR RING OF FIRE PATTN TO DVLP ALG POLEWARD SIDE OF UPR RIDGE AS ELUDED TO BY GFS/DGEX SOLUTIONS BUT TIMING OF EMBEDDED UPR TROFS IN FAST WESTERLY FLW ALG US/CANADIAN BORDER TO FAR OUT AT THIS POINT TO JUSTIFY POP INSERTION YET. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE/AVITAON...DJT SHORT TERM...GLL LONG TERM...HOLSTEN
Hazardous weather outlook, Jul 17, 5:00 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SUN JUL 17 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 500 AM EST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF A SURFACE COLD FRONT MONDAY AFTERNOON AND EVENING AS A STRONG UPPER LEVEL DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND PERHAPS SOME HAIL...ESPECIALLY EAST OF A COLDWATER TO PERU LINE AFTER THE NOON HOUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LMZ043-046-061-181000- 500 AM EST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND HIGHER WINDS AND WAVES WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF A SURFACE COLD FRONT MONDAY AFTERNOON AND EVENING AS A STRONG UPPER LEVEL DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND PERHAPS SOME HAIL...ESPECIALLY EAST OF A COLDWATER TO PERU LINE AFTER THE NOON HOUR. HOLSTEN
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:05 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.